EconPapers    
Economics at your fingertips  
 

Lobbying and policy extremism in repeated elections

Peter Bils, John Duggan and Gleason Judd

Journal of Economic Theory, 2021, vol. 193, issue C

Abstract: We study a model of repeated elections that features privately informed politicians and ideologically extreme lobby groups. We establish existence of a class of perfect Bayesian equilibria. If office incentives are high, then all equilibria feature strong parties: liberal politicians all choose the same policy, as do all conservative politicians. When the effectiveness of money approaches zero, these equilibrium policies converge to the median, providing a dynamic version of the median voter theorem. When the effectiveness of money becomes large, however, the most polarized strongly partisan equilibria become arbitrarily extremist, and thus highly effective lobbying creates the possibility of arbitrarily extreme policy outcomes. In case the effectiveness of money is not large, lobbying incentives can push politicians to choose more moderate policies than they otherwise would, and an increase in the effectiveness of money can increase the welfare of the median voter.

Keywords: Accountability; Adverse selection; Interest group; Lobbying; Median voter; Repeated elections (search for similar items in EconPapers)
JEL-codes: C72 C73 D72 D78 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053121000405
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:193:y:2021:i:c:s0022053121000405

DOI: 10.1016/j.jet.2021.105223

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-06-30
Handle: RePEc:eee:jetheo:v:193:y:2021:i:c:s0022053121000405